Alert archive / Florida / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 13, NWS Tampa Bay, FL
NWS Tampa Bay, FL issued this severe thunderstorm warning at May 12, 2009, 4:15 PM EDT for Pasco County, Florida. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 12, 2009, 4:15 PM EDT (20:15 UTC)
- Expired
- May 12, 2009, 4:45 PM EDT
- In force
- 30 min
- Issued by
- NWS Tampa Bay, FL
- Area
- Storm-based polygon
County Pasco County, FL
The radar
The Tampa radar (KTBW), 68 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 12:00Z, 8.3 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1274 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 756 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -33 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KTBW 122015 SVRTBW FLC101-122045- /O.NEW.KTBW.SV.W.0013.090512T2015Z-090512T2045Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL 415 PM EDT TUE MAY 12 2009 THE NATIONAL WEATHER SERVICE IN RUSKIN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN PASCO COUNTY IN FLORIDA. * UNTIL 445 PM EDT * AT 415 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR MOON LAKE ESTATES...OR 6 MILES EAST OF HUDSON...AND MOVING SOUTH AT 5 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MOON LAKE ESTATES. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS && LAT...LON 2823 8245 2825 8272 2841 8266 2839 8249 TIME...MOT...LOC 2015Z 011DEG 6KT 2835 8259 $$
1 follow-up statement
000 WWUS52 KTBW 122044 SVSTBW SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL 444 PM EDT TUE MAY 12 2009 FLC101-122054- /O.EXP.KTBW.SV.W.0013.000000T0000Z-090512T2045Z/ PASCO FL- 444 PM EDT TUE MAY 12 2009 ...THE SEVERE THUNDERSTORM WARNING FOR WESTERN PASCO COUNTY WILL EXPIRE AT 445 PM EDT... THE STORM HAS WEAKENED BELOW SEVERE THRESHOLDS AND WILL CONTINUE TO DISSIPATE. LAT...LON 2823 8245 2825 8272 2841 8266 2839 8249 TIME...MOT...LOC 2044Z 011DEG 6KT 2830 8260 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 2:30 PM EDT, 1 hour 45 minutes earlier.
Area forecast discussion, May 12, 2:30 PM EDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL 230 PM EDT TUE MAY 12 2009 ...RAIN CHANCES OVER THE NEXT COUPLE OF DAYS WILL BE THE BEST WEVE SEEN IN FOUR WEEKS... .SHORT TERM (TONIGHT-THURSDAY)...HIGH PRESSURE OVER THE GREAT LAKES/OHIO VALLEY CONTINUES TO BUILD SOUTH HELPING TO PUSH THE WEAKENING COOL FRONT SOUTH INTO NORTH FLORIDA AS INDICATED BY THE DECK OF LOW CLOUDS SPREADING SOUTH. DAYTIME HEATING AND ADVANCING SEA BREEZES SHOULD SLOW DOWN THE PROGRESSION OF THE FRONT THIS AFTERNOON...BUT ALSO HELP TO TRIGGER SCATTERED CONVECTION. BEST CHANCES REMAIN ACROSS THE NATURE COAST AND THEN OVER INLAND AREAS FURTHER SOUTH WITH THE POTENTIAL FOR A FEW STRONG STORMS WITH HAIL AND GUSTY WINDS. CONVECTION SHOULD WIND DOWN THIS EVENING WITH LOSS OF DAYTIME HEATING AND SEA BREEZE CONVERGENCE WITH PARTLY CLOUDY SKIES CONTINUING OVERNIGHT. BOUNDARY SHOULD ADVANCE A LITTLE FURTHER SOUTH OVERNIGHT AND THEN WASH OUT ACROSS THE REGION ON WEDNESDAY LEAVING BAND OF DEEPER MOISTURE IN PLACE. THIS MOISTURE COMBINED WITH DAYTIME HEATING AND THE SEA BREEZES WILL LEAD TO MORE SCATTERED CONVECTION WEDNESDAY AFTERNOON. HOWEVER...WITH THE HIGH BUILDING FURTHER SOUTH WE WILL SEE A STRONGER EASTERLY FLOW LEADING TO A BETTER CHANCE OF CONVECTION ALONG THE COASTAL COUNTIES. THE MOISTURE WILL DECREASE SLIGHTLY ON THURSDAY AND WITH THE EASTERLY FLOW INCREASING A LITTLE BIT MORE THE BEST CHANCE OF SEEING SOME CONVECTION WILL BE ALONG THE WEST COAST. TEMPERATURES WILL BE NEAR TO SLIGHTLY ABOVE NORMAL DURING THE SHORT TERM PERIOD...WITH DAYTIME HIGHS MOSTLY IN THE MID 80S TO AROUND 90 AND OVERNIGHT LOWS IN THE MID 60S TO LOWER 70S. .LONG TERM (THURSDAY NIGHT - TUESDAY)...PERIOD BEGINS WITH U/L HIGH PRESSURE OVER THE REGION...WITH A MATCHING SFC RIDGE DESCENDING FROM THE NE WHICH WILL HELP IN KEEPING LIMITED CHANCES FOR SHOWERS DURING THE WEEKEND. MODELS REMAIN FAIRLY CONSISTENT IN KEEPING A SLOT OF DRY AIR TRAPPED IN THE MID LEVELS WITH LITTLE MOISTURE AVAILABLE FOR SHOWERS TO DEVELOP. SEEMS LIKE BEST CHANCES FOR CONVECTION WILL BE ON SATURDAY AS INCREASING EASTERLY FLOW COLLIDES WITH AFTERNOON ONSHORE FLOW ALONG THE WEST COAST...BUT ANY SHOWER/THUNDERSTORM THAT MAY FORM WILL BE BRIEF. NOT EXPECTING ANYTHING HIGHER THAN ISOLATED/20 POPS EACH AFTERNOON FOR THE WEEKEND. THIS WEATHER PATTERN WILL PERSIST ACROSS THE PENINSULA THROUGH LATE SUNDAY WHEN A MID LEVEL TROUGH MOVES ACROSS THE SOUTHERN STATES AND FINALLY SEEMS TO PUSH A SURFACE FRONT ALL THE WAY DOWN TO CENTRAL FLORIDA BY MONDAY AFTERNOON. POPS INCREASE TO SCATTERED 30/40 PERCENT WITH THUNDERSTORM ACTIVITY EXPECTED AT SOME POINT DURING THE AFTERNOON HOURS. BEYOND THAT...WILL WAIT FOR MODEL PERSISTENCE/CONSISTENCY BEFORE MAKING ADDITIONAL CHANGES TO CURRENT FORECAST PACKAGE. && .AVIATION...MID/UPPER LVL CLOUD COVER WILL CONTINUE TO INCREASE THROUGH THE LATE AFTERNOON HOURS WITH BRIEF PERIODS OF CIGS DROPPING TO AROUND 3500-4000 FEET. BUT CONDITIONS SHOULD REMAIN VFR AT ALL TERMINALS THROUGH THE NEXT 24 HOURS. && .MARINE...EAST TO NORTHEAST FLOW WILL BECOME ESTABLISHED AS HIGH PRESSURE MOVES ACROSS THE EASTERN U.S. AND OUT INTO THE WESTERN ATLANTIC OCEAN DURING THE WEEK. WE WILL LIKELY START TO SEE NOCTURNAL SURGES DEVELOP EACH EVENING STARTING THURSDAY NIGHT WITH WINDS THEN DIMINISHING DURING THE DAY ALLOWING THE WEST COAST SEA BREEZE TO DEVELOP NEAR THE COAST. WINDS ARE EXPECTED TO REMAIN 15 KNOTS OR LESS AT THIS TIME...BUT WILL NEED TO MONITOR HOW THINGS EVOLVE OVER THE NEXT FEW DAYS AS THE NOCTURNAL SURGE COULD BE SLIGHTLY HIGHER IN THE EXERCISE CAUTION RANGE. && .FIRE WEATHER...NO HIGHLIGHTS NEXT FEW DAYS AS LOW LEVEL MOISTURE INCREASES ENOUGH TO PREVENT CRITICAL DURATIONS OF LOW RELATIVE HUMIDITY. && .PRELIMINARY POINT TEMPS/POPS... TPA 72 87 71 88 / 20 50 20 40 FMY 70 90 68 90 / 20 50 10 40 GIF 70 89 70 90 / 20 40 10 20 SRQ 69 86 68 88 / 20 50 20 40 BKV 66 88 66 89 / 20 50 20 40 SPG 74 87 74 88 / 20 50 20 40 && .TBW WATCHES/WARNINGS/ADVISORIES... FL...NONE. GULF WATERS...NONE. && SHORT TERM/MARINE/FIRE WEATHER...69/CLOSE LONG TERM/AVIATION...22/REYNES
Hazardous weather outlook, May 12, 5:28 AM EDT, 10 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL 528 AM EDT TUE MAY 12 2009 FLZ039-042-043-048>052-055>057-060>062-065-121430- LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK- MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE- 528 AM EDT TUE MAY 12 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST FLORIDA. .DAY ONE...TODAY AND TONIGHT. ...THUNDERSTORM IMPACT... A COLD FRONT ACROSS THE PANHANDLE AND NORTHERN PENINSULA EARLY THIS MORNING WILL SAG SOUTH INTO THE NATURE COAST DURING THIS AFTERNOON. THIS FRONT COMBINED WITH A MOIST AND UNSTABLE AIR MASS WILL SUPPORT AN INCREASE IN SHOWER AND THUNDERSTORM COVERAGE...ESPECIALLY ALONG THE EAST AND WEST COAST SEA BREEZE CIRCULATIONS AND LEFTOVER OUTFLOW BOUNDARIES. AT THE CURRENT TIME THE GREATEST AREAL COVERAGE OF STORMS IS LIKELY TO SET UP OVER NORTHERN AND CENTRAL INTERIOR LOCATIONS OF WEST CENTRAL FLORIDA...WITH LESS ACTIVITY EXPECTED FROM THE TAMPA BAY AREA SOUTH TO FORT MYERS. RATHER COOL TEMPERATURES IN THE MID LEVELS OF THE ATMOSPHERE COMBINED WITH STRONG INSTABILITY MAY SUPPORT A FEW STRONG STORMS WITH HAIL AND STRONG GUSTY WINDS. IN ADDITION FREQUENT LIGHTNING WILL ACCOMPANY THE STORMS AND A WEAK STEERING FLOW WILL SUPPORT SLOW MOVING STORMS WITH LOCALLY HEAVY RAINFALL IN SOME LOCATIONS. RESIDENT AND VISITORS OF WEST CENTRAL AND SOUTHWEST FLORIDA SHOULD KEEP AN EYE TO THE SKY TODAY. IF YOU HEAR THUNDER OR OBSERVE LIGHTNING MOVE INDOORS IMMEDIATELY. ...FIRE WEATHER IMPACT... A SLOW INCREASE IN LOW LEVEL MOISTURE SHOULD KEEP HUMIDITY VALUES ABOVE CRITICAL LEVELS TODAY. HOWEVER AND INCREASE IN THUNDERSTORMS AND LIGHTNING ACTIVITY MAY SPARK SOME FIRES OVER THE REGION TODAY...BUT HOPEFULLY ENOUGH RAIN ASSOCIATED WITH THE STORMS WILL KEEP ANY EXISTING OR NEW FIRES IN CHECK. RESIDENTS SHOULD CONTINUE TO USE EXTREME CARE WITH ANY OUTDOOR OPEN FLAME TODAY AS EXTREMELY DRY CONDITIONS CONTINUE ACROSS THE REGION. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. ...THUNDERSTORM IMPACT... AMPLE MOISTURE AND INSTABILITY COMBINED WITH THE EAST AND WEST COAST SEA BREEZE CIRCULATIONS WILL LEAD TO ADDITIONAL SCATTERED SHOWERS AND THUNDERSTORMS OVER THE REGION ON WEDNESDAY AND THURSDAY. ISOLATED STORMS ARE EXPECTED FRIDAY THROUGH MONDAY. STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN...GUSTY WINDS...AND FREQUENT LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD MONITOR THE WEATHER TODAY AND SELF ACTIVATE IF NEEDED. MCMICHAEL
In the hours before
Special weather statement, May 12, 2:39 PM EDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL 239 PM EDT TUE MAY 12 2009 FLZ049-121915- PASCO- 239 PM EDT TUE MAY 12 2009 ...STRONG THUNDERSTORMS WILL AFFECT WESTERN PASCO COUNTY... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A THUNDERSTORM... MOVING EAST AT 5 MPH...WILL AFFECT AREAS AROUND THE INTERSECTION OF THE SUNCOAST PARKWAY AND STATE ROAD 52...UNTIL 315 PM EDT. GUSTY WINDS UP TO 50 MPH MAY CAUSE LOOSE OBJECTS TO BLOW AROUND. SOME DAMAGE TO TREE LIMBS AND WIRES IS POSSIBLE. HAIL UP TO ONE HALF INCH IN DIAMETER IS EXPECTED. LAT...LON 2842 8239 2825 8241 2826 8263 2841 8263 TIME...MOT...LOC 1840Z 273DEG 6KT 2834 8251
Special weather statement, May 12, 2:44 PM EDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
244 PM EDT TUE MAY 12 2009
FLZ039-042-121930-
CITRUS-LEVY-
244 PM EDT TUE MAY 12 2009
...STRONG THUNDERSTORMS WILL AFFECT SOUTHERN LEVY AND WESTERN CITRUS
COUNTIES...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES SEVERAL
THUNDERSTORMS...DRIFTING EAST...THAT WILL AFFECT HOMOSASSA
SPRINGS...CRYSTAL RIVER AND BEVERLY HILLS...UNTIL 330 PM EDT.
GUSTY WINDS UP TO 50 MPH MAY CAUSE LOOSE OBJECTS TO BLOW AROUND. SOME
DAMAGE TO TREE LIMBS AND WIRES IS POSSIBLE. FREQUENT LIGHTNING IS
EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY IF CAUGHT OUTSIDE...FIND
A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS. HAIL UP TO DIME SIZE IS
EXPECTED. WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A
SAFE DISTANCE BETWEEN YOU AND OTHER VEHICLES.
LAT...LON 2914 8278 2908 8253 2906 8253 2905 8251
2869 8232 2871 8262 2888 8269 2889 8266
2890 8269 2892 8269 2893 8271
TIME...MOT...LOC 1844Z 256DEG 1KT 2883 8253Local storm report, May 12, 3:28 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
328 PM EDT TUE MAY 12 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0312 PM HAIL 9 W HOMOSASSA 28.76N 82.76W
05/12/2009 E0.75 INCH GMZ850 FL PUBLIC
HAIL REPORTED NEAR U.S. 19 AND CARDINAL LANE. ALSO HAD
ESTIMATED 35 KNOT WINDS.
&&
RJSLocal storm report, May 12, 3:53 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
353 PM EDT TUE MAY 12 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 PM HAIL 3 ENE INVERNESS 28.86N 82.29W
05/12/2009 E0.50 INCH CITRUS FL TRAINED SPOTTER
QUARTER TO HALF INCH SIZED HAIL NEAR INTERSECTION OF
GOSPEL ISLAND AND SHADOW WOOD.
&&
RJSLocal storm report, May 12, 3:57 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
357 PM EDT TUE MAY 12 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0339 PM HAIL 4 S SPRING HILL 28.39N 82.57W
05/12/2009 E1.25 INCH PASCO FL BROADCAST MEDIA
PUBLIC REPORTS RELAYED BY BROADCAST MEDIA. VIEWER
REPORTED GROUND COVERED WITH HAIL.
&&
RJSThe office that day
Everything else NWS Tampa Bay, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 8:58 PM EDT | Special Weather Statement | TBW | Polk | 32 min |
| May 12, 2:39 PM EDT | Special Weather Statement | TBW | Pasco | 36 min |
| May 12, 2:44 PM EDT | Special Weather Statement | TBW | Citrus | 46 min |
| May 12, 2:52 PM EDT | Severe Thunderstorm Warning | TBW | Citrus | 23 min |
| May 12, 3:09 PM EDT | Severe Thunderstorm Warning | TBW | Citrus, Hernando | 36 min |
| May 12, 3:11 PM EDT | Special Marine Warning | TBW | 34 min | |
| May 12, 3:39 PM EDT | Severe Thunderstorm Warning | TBW | Hernando, Pasco | 36 min |
| May 12, 3:52 PM EDT | Severe Thunderstorm Warning | TBW | Citrus, Sumter | 23 min |
| May 12, 4:02 PM EDT | Severe Thunderstorm Warning | TBW | Hernando, Pasco | 28 min |
| May 12, 4:19 PM EDT | Severe Thunderstorm Warning | TBW | Hillsborough | 26 min |
| May 12, 4:29 PM EDT | Severe Thunderstorm Warning | TBW | Hernando, Pasco, Sumter | 16 min |
| May 12, 4:30 PM EDT | Areal Flood Advisory | TBW | Hernando, Pasco | 2 hr |
| May 12, 4:41 PM EDT | Severe Thunderstorm Warning | TBW | Polk, Sumter | 34 min |
| May 12, 4:42 PM EDT | Severe Thunderstorm Warning | TBW | Hillsborough, Polk | 48 min |
| May 12, 4:58 PM EDT | Special Weather Statement | TBW | Lee | 47 min |
| May 12, 5:20 PM EDT | Severe Thunderstorm Warning | TBW | Hardee, Manatee | 25 min |
| May 12, 5:28 PM EDT | Special Marine Warning | TBW | 47 min | |
| May 12, 5:28 PM EDT | Severe Thunderstorm Warning | TBW | Polk | 32 min |
| May 12, 5:30 PM EDT | Severe Thunderstorm Warning | TBW | Hillsborough | 30 min |
| May 12, 5:35 PM EDT | Areal Flood Advisory | TBW | Polk | 55 min |
| May 12, 5:37 PM EDT | Areal Flood Advisory | TBW | Hillsborough | 60 min |
| May 12, 5:51 PM EDT | Special Weather Statement | TBW | DeSoto, Hardee | 39 min |
| May 12, 5:54 PM EDT | Special Marine Warning | TBW | 51 min | |
| May 12, 6:27 PM EDT | Severe Thunderstorm Warning | TBW | DeSoto, Highlands | 33 min |
| May 12, 6:44 PM EDT | Special Marine Warning | TBW | 46 min | |
| May 12, 7:00 PM EDT | Severe Thunderstorm Warning | TBW | Highlands | 30 min |
| May 12, 7:29 PM EDT | Severe Thunderstorm Warning | TBW | Highlands | 31 min |
| May 12, 7:33 PM EDT | Special Marine Warning | TBW | 42 min | |
| May 12, 7:37 PM EDT | Areal Flood Advisory | TBW | Highlands | 113 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.